New Mexico, 2014

High Wind in New Mexico, June 16, 2014

June 16, 2014 · NWS ABQ · 1 event in 1 county or zone

Late season breezy to windy conditions impacted much of central and eastern New Mexico once again on the 16th. While most locations experienced peak winds in the 40 to 50 mph range, a locally stronger gust to 58 mph impacted the Gallup area around 4pm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Late season breezy to windy conditions impacted much of central and eastern New Mexico once again on the 16th. While most locations experienced peak winds in the 40 to 50 mph range, a locally stronger gust to 58 mph impacted the Gallup area around 4pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 7:33 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 16, 7:33 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
833 PM MDT MON JUN 16 2014

.FIRE WEATHER UPDATE...
RED FLAGS WILL DROP ON SCHEDULE AT 9 PM THIS EVENING AS WIND
SPEEDS HAVE DECREASED AND HUMIDITIES INCHED UPWARD A FEW PCT.
STATEMENT OUT SHORTLY...UPDATED FIRE PLANNING FORECAST OUT AFTER
THE TOP OF THE HOUR.

SHY

&&

.PREV DISCUSSION...734 PM MDT MON JUN 16 2014...
.UPDATE...
WILL DROP WIND ADVISORY ON SCHEDULE AT 8 PM AS SPEEDS HAVE TAPERED
DOWNWARD. STATEMENT OUT SHORTLY...UPDATED PUBLIC ZONE FORECASTS
OUT AFTER THE TOP OF THE HOUR.

SHY

&&

.PREV DISCUSSION...528 PM MDT MON JUN 16 2014...
.AVIATION...
00Z TAF CYCLE
VFR CIGS AND VIZ NEXT 24 HRS...WITH ISOLD REDUCED VIZ IN BLOWING
DUST IN SPOTS WITH WIND IN EXCESS OF 35 KTS. GUSTY AND BLUSTERY
SOUTHWEST FLOW ALOFT COMBINED WITH DEEP SURFACE TROUGH FROM
WESTERN KANSAS ACROSS EASTERN NM TO THE WEST TX BIG BEND COUNTRY
WILL SUPPORT STRONG DAYTIME WINDS THROUGH THIS EVENING WITH SPEEDS
DROPPING OFF GRADUALLY AFTER 03Z SUNSET. WITH LITTLE CHANGE TO THE
PATTERN...SOUTHWEST GUSTS WILL REDEVELOP FROM 14Z ONWARD TUE
MORNING...WITH G35KTS OR GREATER IN FOR TAFS AT FMN...GUP...AEG
AND LVS WITH POTENTIAL FOR BLOWING DUST.

SHY

&&

.PREV DISCUSSION...319 PM MDT MON JUN 16 2014...
.SYNOPSIS...
A PERIOD OF MOSTLY DRY AND WINDY CONDITIONS WILL PERSIST INTO
TUESDAY AND WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES CLOSER TO THE
CENTRAL ROCKIES. THIS WILL KEEP A HIGH THREAT FOR CRITICAL FIRE
WEATHER CONDITIONS GOING FOR PARTS OF NEW MEXICO...MAINLY IN THE
CENTRAL TO WESTERN AREAS. SOME MEAGER MOISTURE WILL SEEP INTO
CENTRAL PARTS OF NEW MEXICO...LEADING TO SOME ISOLATED
THUNDERSTORMS PRODUCING VERY LITTLE RAINFALL WITH LIGHTNING ON
BOTH TUESDAY AND WEDNESDAY. WINDS WILL DECREASE IN SPEED BY
THURSDAY WITH SOME ISOLATED TO SCATTERED STORMS POSSIBLE OVER EAST
CENTRAL TO SOUTHEASTERN NEW MEXICO.

&&

.DISCUSSION...
UPPER LOW CURRENTLY OVER WA/OR WILL MAKE A SLOW JOG EASTWARD
THROUGH WEDNESDAY. CURRENT STRONG SOUTHWESTERLY FLOW AHEAD OF IT
IS IMPACTING NM WITH LEE SIDE SURFACE TROUGH PROVIDING SUFFICIENT
SURFACE GRADIENT...AND AS DEEP MIXING CONTINUES THE MOMENTUM ALOFT
WILL PERIODICALLY MAKE IT TO THE SURFACE THROUGH THE EVENING.
WINDS WILL DECOUPLE AND RELAX IN MANY LOWER ELEVATIONS AND
SHELTERED AREAS OVERNIGHT...BUT WILL LIKELY REMAIN GUSTY ALONG
MOUNTAIN PEAKS AND RIDGE TOPS. THE OTHER INTERESTING OVERNIGHT
TIDBIT IS A NORTHWARD SEEPAGE OF HIGHER DEW POINTS WHICH WILL COME
INTO THE RIO GRANDE AND UP SOME OF THE ADJACENT HIGHER TERRAIN.

THE FLUX OF LOW LAYER MOISTURE WILL GIVE JUST ENOUGH FUEL FOR
SOME ISOLATED CUMULIFORM BUILDUPS BETWEEN THE AZ BORDER AND THE
CENTRAL MOUNTAIN CHAIN. THIS WILL LEAD TO SOME DRY LIGHTNING IN
THIS REGION WITH THE DEEPER ROOTED MOISTURE STAYING CONFINED TO
THE EAST CENTRAL/SOUTHEASTERN PLAINS WHERE ANY STORM WOULD BE MORE
PRONE TO DROP ACTUAL WETTING PRECIPITATION. OTHERWISE ANOTHER
BREEZY TO WINDY DAY WILL BE ON HAND WITH SIMILAR ORIENTATION OF
WINDS ALOFT AND LEE SIDE SURFACE TROUGH/LOW. A WIND ADVISORY MAY
BE NEEDED FOR SOME NORTHERN ZONES...MOSTLY OF HIGHER TERRAIN.

WEDNESDAY WOULD SEEM TO HOST THE STRONGEST GRADIENT ALOFT AS THE
LOW TRACKS NORTH OF NM...BUT AT THIS POINT MOS GUIDANCE HAS NOT
RESPONDED ANY HIGHER THAN TODAY/TUESDAY. NONETHELESS...IT WILL BE
A BREEZY TO WINDY DAY WITH POTENTIAL YET AGAIN FOR A WIND ADVISORY
IN A FEW HIGHER TERRAIN ZONES. DRY T-STORMS LOOK POSSIBLE
AGAIN OVER CENTRAL AREAS WEDNESDAY WITH THE NAM MODEL AGAIN BEING
MOST AGGRESSIVE WITH LOW LIFTED INDICES AND QPF.

A RESPITE FROM THE WINDS IS THEN EXPECTED THURSDAY AS THE GRADIENT
ALOFT DIMINISHES. MODELS ARE HAVING DIFFICULTY RESOLVING A
POTENTIAL BACK DOOR FRONT THAT COULD SNEAK INTO NE NM LATE
THURSDAY INTO FRIDAY...A COMMON OCCURRENCE THIS TIME OF YEAR. AT
THE VERY LEAST...THE DRY LINE WILL STAY ACTIVE IN EASTERN NM WITH
POTENTIAL FOR SOME STRONG CELLS CLOSE TO THE EAST NM BORDER WITH
WEST TX.

AS FOR THE WEEKEND THE EUROPEAN MODEL CONTINUES TO LEAD THE CHARGE
TOWARD A MONSOONAL TYPE PATTERN. BOTH THE GFS AND THE EUROPEAN
INDICATE WEAKENED OR ILL-DEFINED HIGH PRESSURE...ARGUABLY
STRONGEST IN THE EASTERN PACIFIC. THIS WOULD GIVE AN EASIER PATH
FOR SUBTROPICAL MOISTURE THAT WILL ALREADY BE GENERATING T-STORMS
ALONG THE SIERRA MADRE IN OLD MEXICO. BEST PROSPECTS FOR STORMS
WOULD BE IN THE EASTERN HALF OF NM.

52

&&

.FIRE WEATHER...

...CRITICAL CONDITIONS PERSISTING THROUGH TUESDAY AND INTO
WEDNESDAY...

NOT MUCH CHANGE THE NEXT COUPLE OF DAYS. SOUTHWEST TO WEST WINDS
HAVE BEEN SOMEWHAT STRONGER TODAY AND LOOK SIMILAR ON TUESDAY.
HUMIDITIES INCH UP TUESDAY AND MORE SO WEDNESDAY ALTHOUGH MODELS
UNDERDID THE DRYING...ESPECIALLY ACROSS THE NORTH...THAT TOOK PLACE
ONCE THE WIND KICKED IN BY MIDDAY TODAY. POOR RH RECOVERIES TONIGHT
MOST LOCALES WEST AND CENTRAL...FAIR TO GOOD FAR EAST CENTRAL.
RECOVERIES IMPROVE A BIT TUESDAY NIGHT BUT POOR LINGERING NORTHWEST
AND CENTRAL LOWER ELEVATIONS...WITH GOOD RECOVERIES EAST OF THE
PECOS VALLEY...GIVEN THE LOW LEVEL MOISTURE SURGES NORTHWARD AS
FORECAST BY MODELS. RECOVERIES WEDNESDAY NIGHT REMAIN POOR TO FAIR
WEST AND CENTRAL AND FAIR TO GOOD EAST WHERE HIGHER DEW POINTS COULD
REMAIN ESTABLISHED.

WENT AHEAD AND EXPANDED THE RED FLAG HIGHLIGHTS FOR TUESDAY OVER THE
SAME AREA AS TODAY. HIGH HAINES NOT QUITE AS WIDESPREAD AND FORECAST
HIGHS MOSTLY NEAR AVERAGE...BUT STILL LOOKING FOR SOME MID LEVEL
MOISTURE TO ADVECT INTO NEW MEXICO...WHICH WILL LIKELY TRIGGER
ISOLATED DRY CONVECTION. BUILDUPS OCCURRING THIS AFTERNOON MAINLY
SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 25 SO THE ANTICIPATED
MOISTURE INCREASE SHOULD ALLOW FOR BROADER AREAL COVERAGE. WETTING
RAIN WOULD BE RELEGATED TO THE EAST CENTRAL...AND CLOSER TO THE
TEXAS BORDER. A SIMILAR SITUATION EXPECTED TUESDAY NIGHT.

ON WEDNESDAY THE UPPER TROUGH SWINGS THROUGH THE CENTRAL ROCKIES.
WIND WILL STILL BE AN ISSUE ALONG WITH SLIGHT CHANCES FOR DRY
CONVECTION WEST AND CENTRAL. MIN RH VALUES CREEP UP SO THAT DURATION
AND AREAL COVERAGE OF CRITICAL CONDITIONS NOT AS WIDESPREAD. DECIDED
TO LEAVE THE EXISTING WATCH FOR WEDNESDAY ALONE AT THIS TIME.

MODELS CONTINUE TO DISPLAY VAST RUN TO RUN DIFFERENCES FOR THE REST
OF THE WEEK AND INTO NEXT WEEK. THE ECMWF IS STILL RATHER WET BUT
HAS BACKED OFF A BIT FROM 24 HOURS AGO. GFS DOESN/T SEEM AS DRY AND
ALL IN ALL THEY SEEM TO POINT TOWARDS EASTERN NEW MEXICO BEING THE
FEATURED AREA FOR ANY PRECIPITATION. WINDS SHOULD SLACK OFF THURSDAY
AND FRIDAY THOUGH AS HIGHS REMAIN NEAR TO EVEN A FEW DEGREES BELOW
AVERAGE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-102-105>108.

RED FLAG WARNING FROM NOON TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ101-102-105>108.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES...NMZ101-105.

&&

43
Hazardous weather outlook, Jun 16, 4:45 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT MON JUN 16 2014

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS TO 50 MPH ARE EXPECTED THIS AFTERNOON ACROSS THE CHUSKA
MOUNTAINS AND WEST CENTRAL PLATEAU. PLEASE SEE THE LATEST WIND
ADVISORY FOR ADDITIONAL DETAILS.

A RED FLAG WARNING IS IN EFFECT FROM MID MORNING THROUGH EARLY
EVENING FOR THE NORTHWEST PLATEAU AND HIGHLANDS...MIDDLE RIO
GRANDE VALLEY...NORTH CENTRAL MOUNTAINS...SANDIA/MANZANO AND
GALLINAS MOUNTAINS AND THE EAST CENTRAL PLAINS...WHERE LOW
HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE POTENTIAL EXISTS FOR WIND GUSTS TO 50 MPH FROM LATE
MORNING UNTIL SUNSET ACROSS THE NORTHWEST AND WEST CENTRAL
PLATEAU...AS WELL AS THE CHUSKA MOUNTAINS.

TUESDAY...RED FLAG WARNINGS AND FIRE WEATHER WATCHES ARE IN EFFECT
FROM THE MIDDLE RIO GRANDE VALLEY NORTHWESTWARD ACROSS THE
NORTHWEST HIGHLANDS AND PLATEAU DURING THE AFTERNOON AND EARLY
EVENING. THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS
TO BECOME EVEN MORE WIDESPREAD DURING THIS PERIOD.

WEDNESDAY...THE POTENTIAL EXISTS FOR WIND GUSTS TO 50 MPH ACROSS A
BROAD AREA OF NORTHERN AND CENTRAL NEW MEXICO. IN ADDITION...
CRITICAL FIRE WEATHER CONDITIONS WILL IMPACT MANY AREAS WITH THE
GREATEST CONCERN ACROSS THE NORTHWEST HIGHLANDS AND PLATEAU. THE
MIDDLE RIO GRANDE VALLEY AND SANDIA/MANZANO AND GALLINAS MOUNTAINS
MAY ALSO BE IMPACTED.

TODAY THROUGH FRIDAY...THERE IS A GOOD CHANCE THAT THE DRYLINE
WILL TRIGGER SPOTTY THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS. A
FEW STRONG TO SEVERE CELLS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY WEDNESDAY WHEN THE WIND SHEAR PROFILE MAY BE
SUFFICIENT TO PRODUCE ROTATING UPDRAFTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY FOR COUNTIES NEAR THE
TEXAS BORDER DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS ALONG
THE DRYLINE.

44

In the hours before

Local storm report, Jun 16, 3:06 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
06/16/2014  M58 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ1401064

TRM

Event by event

1 high wind. Local standard time, as filed.

High Wind, West Central Plateau

When
June 16, 8:45 PM MST to 8:55 PM MST
Where
West Central Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Gallup.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513770.